Journal of Mathematical Sciences

, Volume 126, Issue 5, pp 1445–1466 | Cite as

Slow-fast hamiltonian dynamics near a ghost separatix loop

  • L. Lerman
  • V. Gelfreich


We study the behavior of a slow-fast (singularly perturbed) Hamiltonian system with two degrees of freedom, losing one degree of freedom at the singular limit ɛ = 0, near its ghost separatrix loop, i.e., a homoclinic orbit to a saddle equilibrium of the slow (one degree of freedom) system. We show that, for small ɛ>0, the system has an equilibrium of the saddle-center type and prove, using the method of Delatte, that the Moser normal form exists in an O (ɛ)-neighborhood of the equilibrium. Then we show that one-dimensional separatrices of the equilibria are generically split with exponentially small splitting. Also, we demonstrate that out of some exponentially thin neighborhood of the ghost separatrix loop in the level of a Hamiltonian containing a saddle-center, the major part of the phase space is foliated into Diophantine invariant tori.


Phase Space Normal Form Ghost Major Part Hamiltonian System 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    G. L. Alfimov, V. M. Eleonsky, and N. E. Kulagin, “Dynamical systems in the theory of solitons in the presence of nonlocal interactions,” Chaos: Int. J. Nonlin. Sci., 2, 565 (1992).Google Scholar
  2. 2.
    G. L. Alfimov, V. M. Eleonsky, and L. M. Lerman, “Solitary wave solutions of nonlocal sine-Gordon equation,” Chaos: Int. J. Nonlin. Sci., 8, No. 1, 257–271 (1998).Google Scholar
  3. 3.
    C. J. Amick and K. Kirchgässner, “Solitary water-waves in the presence of surface tension,” Arch. Rat. Mech. Anal., 105, 1–49 (1989).Google Scholar
  4. 4.
    A. A. Andronov, A. A. Vitt, and S. E. Khaikin, Oscillation Theory, Pergamon Press, Oxford (1966).Google Scholar
  5. 5.
    V. I. Arnol’d, “Small denominators and the problem of motion stability in classical and celestial mechanics,” Russ. Math. Surv., 18, No. 6, 85–191 (1963).Google Scholar
  6. 6.
    V. I. Arnol’d, V. S. Afraimovich, Yu. S. Ilyashenko, and L. P. Shil’nikov, “Bifurcation theory,” Encycl. Math. Sci., 5, Springer-Verlag, New York-Berlin (1994).Google Scholar
  7. 7.
    V. I. Arnol’d, V. V. Kozlov, and A. I. Neishtadt, “Mathematical aspects of classical and celestial mechanics,” Encycl. Math. Sci., 3, Springer-Verlag, New York-Berlin (1993).Google Scholar
  8. 8.
    H. W. Broer, S. N. Chow, Y. Kim, and G. Vegter, “A normally elliptic Hamiltonian Hopf bifurcation,” Z. Angew. Math. Phys., 44, 389–432 (1993).Google Scholar
  9. 9.
    A. D. Bryuno, Local Methods in Nonlinear Analysis [in Russian], Nauka, Moscow (1979).Google Scholar
  10. 10.
    J. Bruening, S. Yu. Dobrokhotov, and M. A. Poteryakhin, “On averaging for Hamiltonian systems with one fast phase and small amplitudes,” Mat. Zametki, 70, No. 5, 660–669 (2001).Google Scholar
  11. 11.
    J. C. Conley, “On the ultimate behavior of orbits with respect to an unstable critical point. I. Oscillating, asymptotic, and capture orbits,” J. Differ. Equations, 5, 136–158 (1969).Google Scholar
  12. 12.
    D. Delatte, “On normal forms in Hamiltonian dynamics. A new approach to some convergence questions,” Ergodic Theory Dyn. Syst., 15, 49–66 (1995).Google Scholar
  13. 13.
    D. C. Diminnie and R. Haberman, “Slow passage through a saddle-center bifurcation,” J. Nonlin. Sci., 10, No. 2, 197–222 (2000).Google Scholar
  14. 14.
    W. Eckhaus, “Singular perturbations of homoclinic orbits in R4,” SIAM J. Math. Anal., 23, No. 5, 95–127.Google Scholar
  15. 15.
    N. Fenichel, “Geometric singular perturbation theory for ordinary differential equations,” J. Differ. Equations, 31, 53–98 (1979).Google Scholar
  16. 16.
    V. G. Gelfreich, “A proof of the exponentially small transversality of the separatrices for the standard map,” Commun. Math. Phys., 201, 155–216 (1999).Google Scholar
  17. 17.
    V. Gelfreich and V. Lazutkin, “Separatrix splitting: perturbation theory and exponential smallness,” Russ. Math. Surv., 56, No. 3, 499–558 (2001).Google Scholar
  18. 18.
    V. Gelfreich and L. Lerman, “Almost invariant elliptic manifold in a singularly perturbed Hamiltonian system,” Nonlinearity, 15, 447–457 (2002).Google Scholar
  19. 19.
    V. Gelfreich and L. Lerman, Long-periodic orbits and invariant tori in a singularly perturbed Hamiltonian system, Math. Phys. Preprint Archive, No. 02–187 (2002); to appear in Phys. D (2003).Google Scholar
  20. 20.
    C. Grotta Ragazzo, “Irregular dynamics and homoclinic orbits to Hamiltonian saddle-centers,” Commun. Pure Appl. Math., 50, 105–147 (1997).Google Scholar
  21. 21.
    R. C. Gunning and H. Rossi, Analytic Functions of Several Complex Variables, Prentice Hall, Englewood Cliffs, New Jersey (1965).Google Scholar
  22. 22.
    J. M. Hammerley, G. Mazzarino, “Computational aspects of some autonomous differential equations,” Proc. R. Soc. London A, 424 (1989).Google Scholar
  23. 23.
    M. Hirsh, C. Pugh, and M. Shub, “Invariant manifolds,” in: Lect. Notes Math., 583, Springer-Verlag, New York (1977).Google Scholar
  24. 24.
    J. K. Hunter and J. Scheurle, “Existence of perturbed solitary wave solutions to a model equation for water waves,” Phys. D, 32, 253–268 (1988).Google Scholar
  25. 25.
    O. Yu. Kol’tsova, “Multi-round homoclinic orbits to a Hamiltonian with saddle-center,” in: Proc. Int. Conf. Dedicated to the 100th Anniversary of A. A. Andronov, Vol. 1, Mathematical Problems of Nonlinear Dynamics, Inst. Appl. Phys. RAS, University of Nizhny Novgorod (2002), pp. 275–283.Google Scholar
  26. 26.
    O. Kol’tsova and L. M. Lerman, “Periodic and homoclinic orbits in a two-parameter unfolding of a Hamiltonian system with a homoclinic orbit to a saddle-center,” Int. J. Bifurcation Chaos, 5, No. 2, 397–408 (1995).Google Scholar
  27. 27.
    L. M. Lerman, “Hamiltonian systems with a separatrix loop of a saddle-center,” Selecta Math. Sov., 10, 297–306 (1991).Google Scholar
  28. 28.
    L. M. Lerman and Ya. L. Umanskii, “Four-dimensional integrable Hamiltonian systems. Topological aspects,” Trans. Math. Monogr., 176 (1998).Google Scholar
  29. 29.
    A. Mielke, P. Holmes, and O. O’Reilly, “Cascades of homoclinic orbits to, and chaos near, a Hamiltonian saddle-center,” J. Dyn. Differ. Equations, 4, 95–126 (1992).Google Scholar
  30. 30.
    E. F. Mischenko and N. Kh. Rozov, Singularly Perturbed Differential Equations and Relaxation Oscillations [in Russian], Nauka, Moscow (1975).Google Scholar
  31. 31.
    J. K. Moser, “On the generalization of a theorem of Liapunoff,” Commun. Pure Appl. Math., 11, 257–275 (1958).Google Scholar
  32. 32.
    A. Neishtadt, “On the accuracy of conservation of adiabatic invariant,” J. Appl. Math. Mech., 45, No. 1, 58–63 (1982).Google Scholar
  33. 33.
    A. I. Neishtadt, “The separation of motions in systems with rapidly rotating phase,” J. Appl. Math. Mech., 48, No. 2, 133–139 (1985).Google Scholar
  34. 34.
    A. I. Neishtadt, “Persistence of stability loss for dynamical bifurcations,” J. Differ. Equations, 23, No. 12, 1385–1391 (1987).Google Scholar
  35. 35.
    L. P. Shil’nikov, A. L. Shil’nikov, D. V. Turaev, and L. Chua, “Methods of qualitative theory in nonlinear dynamics, I,” World Scientific Series on Nonlinear Science, Ser. A, 4, World Scientific (1998).Google Scholar
  36. 36.
    L. P. Shil’nikov, A. L. Shil’nikov, D. V. Turaev, and L. Chua, “Methods of qualitative theory in nonlinear dynamics, II,” World Scientific Series on Nonlinear Science, Ser. A, 5, World Scientific (2001).Google Scholar
  37. 37.
    A. G. Sokol’ski, “On stability of autonomous Hamiltonian system with two degrees of freedom at a first-order resonance,” Prikl. Mat. Mekh., 41, 24–33 (1977).Google Scholar
  38. 38.
    D. V. Turaev and L. P. Shil’nikov, “On Hamiltonian systems with homoclinic curves of a saddle,” Dokl. Akad. Nauk SSSR, Ser. Mat., 304, 811–814 (1989).Google Scholar
  39. 39.
    A. Vanderbauwhede and B. Fiedler, “Homoclinic period blow-up in reversible and conservative systems,” Z. Angew. Math. Phys., 43, 292–318.Google Scholar

Copyright information

© Springer Science+Business Media, Inc. 2005

Authors and Affiliations

  • L. Lerman
    • 1
  • V. Gelfreich
    • 2
  1. 1.Institute for Applied Math. and CyberneticsUniversity of Nizhny NovgorodRussia
  2. 2.The Mathematics InstituteUniversity of WarwickUnited Kingdom

Personalised recommendations